Northampton sees spike in heroin overdoses - Western Mass News - WGGB/WSHM

Northampton sees spike in heroin overdoses

Posted: Updated:
(Western Mass News file photo) (Western Mass News file photo)
NORTHAMPTON, MA (WGGB/WSHM) -

Over the weekend, emergency crews in Northampton said that they dealt with a spike of heroin overdoses in the city.

It all started Friday afternoon when fire crews were called to four overdoses on that day alone.
 
According to Northampton Police Chief Jody Kasper, so far this year the city has had 14 overdoses, six of those occurred within the last 36 hours. 

None of the overdoses this weekend were fatal.
 
One of the overdoses on Friday took place inside of Thornes Marketplace, and two others occurred inside of the Dunkin Donuts on King Street. 

Northampton police said they responded to one overdose call and found another person leaving the bathroom who showed signs of an opioid overdose.
 
During one of those overdose calls on Friday, an officer experienced symptoms and was taken to the hospital.

Chief Kasper said they have been treated and released, but this is the third or fourth time in the last year that an officer has needed treatment.

Over at Tapestry Health, they said they offer to help to anyone who may be struggling or have a loved one who is addicted.
 
Liz Whynott with Tapestry Health is familiar with the overdoses this past weekend.
 
Whynott said the main signal of an opioid overdose is that a person will stop breathing, their fingertips and lips will turn blue, and they’ll become unresponsive.
 
"The first thing is to call 911, and if there is Narcan, that should be given to the person immediately," Whynott said. 
 
She said Tapestry Health welcomes anyone who struggles with addiction to come to their syringe access and disposal sites.
 
"They can come and get trained in Narcan and learn more about what it looks like how to respond. We will give a free kit of Narcan to people who are at risk for seeing an overdose," Whynott continued. 

Western Mass News asked Chief Kasper if fentanyl was mixed into the heroin, and she said it is too early to tell, and that they would need to send samples to a lab.

"We do know that it's turning up in our community, but don't know specifically that it's tied to yesterday's cases," said Chief Kasper.

To find a Tapestry Health location near you, please visit the link here

Copyright 2018 Western Mass News (Meredith Corporation). All rights reserved. 

Powered by Frankly
WSHM
Powered by WorldNow CNN
All content © 2018, WGGB/WSHM; Springfield, MA. (A Meredith Corporation Station) . All Rights Reserved.
For more information on this site, please read our Privacy Policy, and Terms of Service, and Ad Choices.